Thunderstorm Wind, Neosho
- When
- May 31, 11:52 AM CST to 11:53 AM CST
- Where
- Neosho County, 2.3 mi WSW of Earlton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.570, -95.510
No damage was reported.
Scattered thunderstorms redeveloped early in the afternoon along a weak stationary front that extended from Central Kansas to Southwest Missouri. With a northwest mid to upper-deck regime, deep layer shear was quite pronounced and therefore favorable for severe thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered thunderstorms redeveloped early in the afternoon along a weak stationary front that extended from Central Kansas to Southwest Missouri. With a northwest mid to upper-deck regime, deep layer shear was quite pronounced and therefore favorable for severe thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 11:41 AM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1241 PM CDT Wed May 31 2017 .SHORT TERM...(Today through Friday night) Issued at 321 AM CDT Wed May 31 2017 A weak diffuse frontal boundary continues to be located from generally KSLN southeast to KCNU. Isolated storms continue to develop along this weak boundary over SE KS and some over South Central KS. Expect the isolated/widely scattered storms to become a little more numerous for the early morning hours across South Central KS as weak mid level warm advection and isentropic lift again increases across the forecast area. This will lead to a general increase in the coverage by around sunrise, with elevated instability around 500-1000 j/kg leading to some thunderstorms. After the morning convection wanes by noon. NW mid level flow will slowly begin to shift east of the area by this evening, but before it does, impulses in the flow are expected to drop southeast across the area this afternoon. A return of warmer southerly flow, to the west of the impulse, will lead to increased low level moisture advection and will in effect sharpen the convergence along the quasi- stationary boundary still expected to be located from KRSL to KSGF this afternoon. Latest Nam/WRF and GFS both show 850-700h Fn- convergence increasing along this boundary late this afternoon. So think scattered showers/thunderstorms will develop for the afternoon hours as convergence increases and lift increases from the NW flow impulse. With MLCAPE values potentially climbing to around 1500-2000 j/kg during max heating, and bulk shear similar to yesterday of 30- 35 kts, think some severe storms look possible across portions of Central KS and areas northeast and east of Wichita. Could see some rotating storms early on, which may lead to a large hail threat, but as storms congeal into a broken cluster of storms, the main threat will gradually transition to a damaging wind threat. Propagation vectors seem to suggest convection that develops in Central KS will drop south-southeast during the evening hours, towards highway 54/400 and the Flint HIlls. So portions of the Flint Hills and even the Wichita metro area, may see thunderstorms roll into area late this evening. Think convective chances will end from west to the east as tonight progresses, as increasing warm air aloft will lead to increasing inhibition for storm development. Could see a lull in the showers for most of Thu, as the warm advection pushes the warm front well northeast of the area. Some model differences on how the daytime hours Thu will play out, with the NAM/WRF and ECMWF showing a dry spell, while the GFS suggests a weak impulse in the southerly flow will lead to increasing chances of showers and thunderstorms for southeast KS for Thu afternoon/evening. Prefer to go with the drier solution for now and keep things dry for most of Thu. Storm chances look to return to the region for Fri as impulses in the weak southwest flow continue to rotate NE into the forecast area. Increasing low level moisture will lead to periodic chances of showers and thunderstorms, as the lift increases. Severe chances for the end of the week look fairly low given the weak shear pattern, but some moderate instability may lead to a few strong storms. .LONG TERM...(Saturday through Tuesday) Issued at 321 AM CDT Wed May 31 2017 A cold front looks to drift south into Central KS for early Sat, with the front lingering across the area for most of Sat through Sat night. This will lead to scattered showers and thunderstorms for most of the area. The frontal boundary looks to drop south of the area for Sunday, which may lead to a break from the thunderstorms for Sunday. But upslope flow on the backside of the front may lead to convection developing across the high plains for Sun night through Mon. This convection may drop E-SE into western sections of the forecast area for the beginning of the week. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed May 31 2017 Convection is expected to develop along and south of a surface front which has sagged across central Kansas at midday. Scattered to numerous showers and storms are expected by late afternoon and should continue into the evening. A complex of storms is possible overnight somewhere across central and eastern Kansas. For now have VCTS in most terminals for the window of greatest opportunity and will AMD with TEMPO as needed. Outside of convection, some MVFR cigs will be possible early Thursday morning along and east of I-135, though for now have kept forecast mainly VFR. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 64 86 66 / 30 40 10 10 Hutchinson 86 63 86 65 / 40 40 10 10 Newton 84 63 85 65 / 40 50 10 10 ElDorado 84 64 85 65 / 40 40 20 10 Winfield-KWLD 87 65 86 66 / 30 30 10 10 Russell 84 62 87 63 / 40 50 10 10 Great Bend 86 62 86 63 / 40 50 10 10 Salina 84 64 87 66 / 40 50 20 10 McPherson 84 63 86 64 / 40 50 10 10 Coffeyville 86 63 85 65 / 30 30 20 10 Chanute 84 63 85 65 / 40 40 30 10 Iola 83 63 84 65 / 40 40 30 0 Parsons-KPPF 84 64 85 65 / 30 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 1108 AM CDT Wed May 31 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011615- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1108 AM CDT Wed May 31 2017 This hazardous weather outlook is for portions of Central, South Central, and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Thunderstorms across South Central and Southeast Kansas this afternoon are capable or producing nickel size hail. Later this afternoon, storms will develop across central Kansas. These will be capable of producing quarter size hail and 60 mph wind. The severe threat will evolve into a damaging wind threat as the thunderstorms congeal into a complex of storms late this evening. Heavy rainfall and localized flooding will also increase late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic shower and thunderstorm chances will prevail across the region Friday afternoon through the weekend, and into next week. Highest chances will generally be during the evening and overnight hours. While organized severe weather appears unlikely, a handful of strong storms are possible, along with locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ KRC
Special Weather Statement National Weather Service WICHITA KS 1232 PM CDT WED MAY 31 2017 KSZ095-096-311830- Wilson KS-Neosho KS- 1232 PM CDT WED MAY 31 2017 The National Weather Service in WICHITA has issued a * Significant Weather Advisory for... Northeastern Wilson County in southeastern Kansas... Neosho County in southeastern Kansas... * Until 130 PM CDT * At 1228 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Altoona, or 10 miles north of Neodesha...moving east at 25 mph. hail up to the size of nickels will be possible with this storm. * Locations impacted include... Chanute, Erie, St. Paul, Thayer, Altoona, Galesburg, Stark, Earlton, South Mound, Chanute Airport and Lake Parsons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3747 9571 3765 9572 3772 9510 3739 9509 TIME...MOT...LOC 1732Z 266DEG 20KT 3757 9563 COOK
The Tulsa radar (KINX), 155 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
2 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
No damage was reported.
The 50 to 60 mph winds occurred along the gust front of the thunderstorms.
Emergency Manager reported multiple funnels and several very brief touchdowns over a one minute period. The longest of which was on the ground for about 30 seconds. |All activity occurred over an open field and no damage was noted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691690, 691691, 691688, 691689, 692959.